Back to Ask the Diabetes Team Ask the Diabetes Team

From Cumberland, Maine, USA:

My son has was diagnosed with type 1 diabetes about eight months ago. We have had good control so far, but have had one challenge that has come up in the last two months that we have yet to be able to overcome. Almost without fail and almost regardless of Lantus dose, my son bottoms out every night at around 4 a.m. to 5 a.m. We test very regularly, so we have not had a serious hypoglycemic episode yet, but it is worrisome that his blood sugar quickly drops to about 55 to 65 mg/dl [3.1 to 3.6 mmol/L] at that time. We have tried moving his Lantus dose from dinner time to lunch time and still the bottoming out happens at the same time. We have tried putting him to sleep at the higher end of his range, which is 180 mg/dl [10.0 mmol/L] and giving him a snack then, but there was no real change with the bottoming out time. We have tried reducing the Lantus dose. He is currently taking three units, but if we go much below that, his blood sugars rise after the NovoLog wears off after a meal.

So I guess I have two questions. First, is his body still cranking out some insulin in the middle of the night? If so, why does it crank out too much and send him low? Secondly, do you have any other ideas that we should try?

As odd as this sounds, the problem gets worse in the middle of the night if we've had really good control during the day.


I am sure you are correct about him making his own insulin during the night as we most often see the effect of the honeymoon period overnight. Although it may not make any difference, it would be worth trying the Lantus at breakfast time. In young children, especially, it seems to run out after 20 hours or so, which is exactly what you want.


Additional comments from Brenda Hitchcock:

In a previous question, Dr. Songini recommends using the buttocks as the site for the Lantus shot to stabilize its absorption.


Original posting 7 May 2004
Posted to Hypoglycemia and Honeymoon


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.